PD and Chemo


#1
Hi all! I was diagnosed with PD two anD a half years ago, and have coped well thanks to family support. Now suddenly I am diagnosed with lymphoma, and have started chemotherapy. There seems to be very little on the web about the relationship betweenn the two things - except warnings that some of the anti-sickness drugs commonly used in chemo react adversely with PD drugs. I find that my tremor and stiffness, and especially fatigue and weakness, are much worse since the chemo started. Does anybody have experience to share?

#2
I am so sorry to hear about your double diagnosis. either one is an awful blow, but both?

I have no real experience of lymphoma,thank goodness but I do know that stress is a huge factor of PD. Could it be anxiety that is worsening your symptoms do you think.

I hope the chemo works for you.

Caroline

#3
Hi Little old Chris,

Take a look at

http://forum.parkinson.org/index.php?/topic/6658-parkinsons-and-lymphoma/

Consensus in literature I have read is to fight the Big C as aggressively as possible. How long do you have to go with the chemo? Perhaps pose the question to the cancer specialist and oncologist and get agreement from your neuro.

Mum is in the same boat as you, with illnesses reversed, BC in May 2009, PD in April 2011.

Best wishes,
rico

#4
Thanks so much for these responses. I hope to get away with four treatments at 3 weekly intervals (maximum normally eight treatments) followed by a couple of seeks' radiotherapy, so the nuisance shouldn't last too long (like the first world war, it'll be over by Christmas ...). The staff at the new treatment unit are wonderful, which makes life more tolerable. Agreed that it's good to keep the neurologist in play, as I am, along with the PD Nurse Specialist, and we're all agreed that there's little point in upping the dose of PD medication because effect would be masked by the powerful chemo drugs. Bless you for your compassion; we have a great bunch of friends and (dare I say it) a caring Church so I'm not facing it all on my own!

#5
Hi im new to this site and was looking to find out if chemo can affect Parkinsons disease. My mother has had Parkinsons for about 3 years and had been successfully treated with Madopar, just really a shake in her left hand. In October she was diagnosed with Hymolytic anaemia after nearly collapsing and doctors were baffled as to the cause. Her blood was attacking itself even after numerous blood transfusions it kept dropping at quite a rate, requiring transfusions every few days. They discovered lymphoma in her bone marrow and started a mild dose of chemo. After a couple of treatments it had no effect on her blood and they decided to stop the madopar medication as they thought it could be the cause. That was just before Christmas and her blood has only really now started to stabilise. She has had 5 treatments of Chemo and one more left in a few weeks. About 4 weeks ago they started her on a patch rotigotine for the Parkinsons but hasnt really had any effect. Her parkinsons has got a lot worse, freezing, muscles stiff, unable to get out of bed etc without help. They doubled the patch a couple of weeks ago and also have just started her on a daily azilect tablet. Her condition has worsened so much in the last week or so, couldnt get into bed, get dressed etc.....ive been told that the patches can take some time to kick in ....just wondered if anyone has any experience of chemo and parkinsons?

#6
I havent had chemo but just want to express some solidarity. I had my PD diagnosis and breast cancer both in same year. I couldn't believe my bad luck. That was 6 years ago. It has made it difficult to sort out what symptoms belong to which problem; I blamed the fatigue on PD for ages and was please to discover after 5 years it was a side effect of a cancer drug which I didn't need to take any more!

These 2 illnesses are a serious assault on your body.The cancer treatment is another attack. If this double whammy happens to you give yourself licence to really look after yourself; eat well, rest lots, make your wellbeing a priority in whatever way makes sense to you.

Very best wishes

#7
thanks for your reply. my mother went into hosp on monday as her mobility was so bad her legs wouldnt work. they discovered she has an infection which docs think have caused the rapid decline in mobility and was moved to icu last nite as her blood pressure was too low. a lot better today thankfully. just hard to know what symtoms are pd. (to top it all my dad collapsed in the ambulance on the way to the hosp...so they are both in hospital now!)

#8
hi little old chris,i can understand were ur comin from.i feel alot more weaker,and my morphine does not seem to work as good,ive been on 120 a day for my spine for athritus, feelin sicky is awful,i carnt actually throw up though,i rather get it out of me than as iam rite now ,my pd feels worse as well to me,legs ache so much more and arms i found typin at the lappy it harder to keep arms to the level of my table now,they throb.ive had another cause last tuesday,and ive been thinkin like u i guess,are my pd meds worken or not proper.i was goin to have a chat with the neuro about it and hope he could give me answers to it.nothings worse than feelin like u wonna sleep all the time ,lay down ,and just got no energy at all.i hope you get a answer ,if you do before me,please let me no:smile: